Tuesday, July 13, 2010

Cyclogyl for Eye Dilation

In the past my daughter has been prescribed atropine drops for dilation of her eyes (for exam). Some kids with amblyopia use atropine drops as an alternative to patching for occlusion purposes.  My daughter however hasn't had the best luck with atropine. Side effects she has experienced include flushed cheeks, increased heart rate and droopy eyelids.  So, this time the doctor prescribed Cyclogyl drops. We had to give her the drops at bedtime the night before her exam and then again in the morning before she went in for her appointment.  We are very lucky because Belle is very cooperative about eye drops. She did complain and cry a bit after they were put in and said they were stinging but she lets us put the drops in without issue.

Knowing first hand that the dilation causes light sensitivity I came armed with her prescription sunglasses which she didn't really need to use since today was an overcast and rainy day. When we got to the eye doctors she let me know that the waiting room was too bright for her so we moved and waited in the other waiting room which has the lights off (the room where patients wait while they dilate).


I took this picture of her (using my android phone) with her eyes fully dilated (and used no flash). The picture was dark so I used auto-correct in the photo editor. You can't even see the blue of her eyes her pupils are so large.   We thankfully experienced no side effects from Cyclogyl as we did with Atropine.

2 comments:

  1. Today I went with the old atropine drops because kt started fighting me on the patch thing again and her bad eye is turning worse. By the end of the day, the GOOD eye was turning. This is what happens when we patch for more than a few hours a day, too. I see that B has to patch 6-8 hours now. Does she have the same problem?

    ReplyDelete
  2. After patching for close to a year (in the beginning full time and then down to 4 hours a day) we started to notice an eye turn on the bad eye when she was tired. Never on the good eye for Belle but I could see where the good eye would go lazy after a long day of hard work. Patching is exhausting.

    We can't use the atropine drops in lieu of patching because she reacts with it and the side effects are a bit scary for all involved(heart palpitations and flushed cheeks).

    ReplyDelete